Login to MyKarger

New to MyKarger? Click here to sign up.

Login with Facebook

Forgot Password? Reset your password

Authors, Editors, Reviewers

For Manuscript Submission, Check or Review Login please go to Submission Websites List.

Submission Websites List

Institutional Login (Shibboleth)

For the academic login, please select your country in the dropdown list. You will be redirected to verify your credentials.

Table of Contents
Vol. 100, No. 4, 2011
Issue release date: November 2011
Section title: Review
Free Access
Neonatology 2011;100:354–362

Severe Neonatal Hyperbilirubinemia and Kernicterus: Are These Still Problems in the Third Millennium?

Kaplan M.a, b · Bromiker R.a, b · Hammerman C.a, b
aDepartment of Neonatology, Shaare Zedek Medical Center, and bFaculty of Medicine of the Hebrew University, Jerusalem, Israel
email Corresponding Author

Prof. Michael Kaplan

Department of Neonatology, Shaare Zedek Medical Center

PO Box 3235

Jerusalem 91031 (Israel)

Tel. +972 2 655 5643, E-Mail kaplan@cc.huji.ac.il

Do you have an account?

Login Information

Contact Information

I have read the Karger Terms and Conditions and agree.


Despite efforts to eliminate permanent and irreversible brain damage due to bilirubin encephalopathy and kernicterus, these conditions continue to accompany us into the third millennium. This phenomenon occurs not only in developing countries with emerging medical systems, but in Westernized countries as well. Comprehensive guidelines to detect newborns with jaundice and treat those in whom hyperbilirubinemia has already developed have been formulated in several countries, but have not been successful in completely eliminating the problem. In this appraisal of the situation we review selected aspects of bilirubin encephalopathy and/or kernicterus. We highlight recent reports of severe hyperbilirubinemia and kernicterus, discuss some of the factors responsible for the continuing appearance of these conditions, and briefly review what can be done to decrease bilirubin-related morbidity and mortality to the minimum.

© 2011 S. Karger AG, Basel

Article / Publication Details

First-Page Preview
Abstract of Review

Published online: October 03, 2011
Issue release date: November 2011

Number of Print Pages: 9
Number of Figures: 0
Number of Tables: 0

ISSN: 1661-7800 (Print)
eISSN: 1661-7819 (Online)

For additional information: http://www.karger.com/NEO

Copyright / Drug Dosage / Disclaimer

Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.